My asthma is worse than usual - what should I do?

Have you gradually realised that your asthma is bothering you more than usual? Perhaps it is affecting your sleep or you are finding yourself more wheezy or breathless during the day? Maybe if you think about it you are using your blue (reliever) inhaler more often and when you do use it, it does not seem to last as long?

This is actually a fairly common scenario - asthma often varies over time and many people have good and bad periods - but there is no need to put up with difficult symptoms or a reduced quality of life. A bit of detective work and maybe a change in your inhalers and/or how you use them should make a big difference to how well you feel.

The first step is to ask yourself if anything has changed in your lifestyle or environment. Think about your usual triggers: could you have increased your exposure to any of these? Obvious changes would be a new pet in the household, or a house move to a dustier environment. Is there anything you could do yourself to try and reduce these triggers? Keeping pets out of the bedroom, for example, or using your asthma as a good excuse to let someone else do the hoovering. Worsening symptoms may coincide with the start of the hay fever season, in which case getting your hay fever under control should help your asthma. Or perhaps you recently had a cold or flu; sometimes the effect of a virus can last a long time.

It may be that you have been forgetting to use your preventer (steroid or brown) inhaler (eg. Clenil) every day. The effect of inhaled steroids builds up over time so if you forget once or twice then you are unlikely to notice a difference. But if you regularly forget - and this is common - then your asthma may well get worse. If this is a possibility, then try and get back into a regular routine with your preventer.

Another common cause of worsening asthma is using your inhaler incorrectly. Sometimes people feel their medication is not working when in fact too little is actually reaching their lungs. Reviewing your inhaler technique or using an Aerochamber may improve things for you.

Whilst your asthma is causing problems then it is fine to use your reliever (blue) inhaler (eg. Ventolin) more than usual - that's its job, to re-open your airways temporarily and relieve your symptoms. But it's not a good idea to use your reliever more and more without taking other action too; if you regularly need your Ventolin more than twice a week then you should start or increase your dose of preventer inhaler (eg Clenil). If you have a Personal Action Plan (PAP) this should help you get things back under control; it will have details of how much to increase your preventer by and when to seek additional help. It's a good idea to let your GP know if you have to increase your preventer for longer than a couple of weeks, just to check your dose. 

To summarise, if your asthma has gradually got worse:

  • Remove triggers
  • Take your preventer regularly (potentially at a higher dose than normal)
  • Increase your Ventolin until you're feeling better
  • Check your inhaler technique
  • Seek medical advice

If you're worried that your asthma has suddenly got worse over a few hours or days then you may be having an acute asthma attack and your symptoms need to be dealt with differently. Do not hesitate to seek emergency help.

Our doctors can prescribe all of the most common inhalers without the need for a face-to-face visit.